1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
9th Invest in ME International ME Conference, 2014 - Part 2: Pathogens and the Gut
Mark Berry continues his series of articles on the 9th Invest in ME International ME Conference in London, with the emphasis shifting from autoimmunity to pathogens and the gut ...
Discuss the article on the Forums.

Zantac/H2 blocker treatment depleting nutrients

Discussion in 'Mast Cell Disorders/Mastocytosis' started by Ocean, Mar 4, 2013.

  1. Ocean

    Ocean Senior Member

    Messages:
    1,176
    Likes:
    254
    U.S.
    I've been using Zantac twice a day to address what I think is likely Mast Cell Activation Disorder. My main symptom is flushing and feeling unwell after eating trigger foods high in histamine. Zantac is helping a lot and I've yet to increase to the full dose.

    But I'm concerned about what I've read about H2 blockers like Zantac blocking absorption of nutrients by limiting stomach acid. I am thinking I could just increase my dose of the supplements that it is thought to deplete, as well as add in some of the other supplements it depelets that I don't currently take (such as B12 and folate). I don't know if that would help enough. Also aren't there issues with people with CFS taking B12 and folate or no?

    Could adding in one of those supplements that increases stomach acid help counter Zantac's effect of blocking nutrient absorption? I don't take the Zantac for stomach issues at all, just for my flushing episodes.

    I've noticed my sleep pattern (delayed circadian rhythm) has worsened since increasing Zantac and I'm attributing that to possibly lower vitamin D and other vitamin levels, since vitamin D and its cofactors seemed to have greatly improved my circadian rhythm previously before the Zantac. I can't seem to do without the Zantac but don't want to be further depleted of necessary nutrients either. Any ideas?
  2. camas

    camas Senior Member

    Messages:
    698
    Likes:
    196
    Oregon
    I can see why this would be a concern. I haven't seen the issue raised among masto patients, but maybe that's because the amount of nutrients they lose on H2s is much less than what they would experience on an otherwise extremely limited diet.

    Maybe you could run this question by your doctor and have your vitamin D and B12 levels checked to see if your H2 blocker is, indeed, having a negative effect? If so, maybe sublingual vitamins which bypass the stomach would be of help. A Vitamin D light might be another (albeit an initially expensive) option.

    I'm sorry I can't be of more help. Maybe someone else will pop in here with some ideas for you. I don't have experience in this area because I can't tolerate any of the H2s. I've just been trying to avoid high histamine foods which has cut down on the burning and flushing, but is kind of limiting.
    Ocean likes this.
  3. Ocean

    Ocean Senior Member

    Messages:
    1,176
    Likes:
    254
    U.S.
    Thanks Camas. I had trouble tolerating Zantac (sever drowsiness and just being out of it) but by very gradually increasing the dose over a long period I am tolerating it okay, but I am definitely concerned about the nutrient issue. I noticed that I very easily get low on nutrients. For example on Vitamin D I quickly became deficient in its cofactors until I started supplementing those as well. On steroids and antibiotics and birth control pill the same type of thing happens, so I am definitely concerned it could be happening here too. I will check my vitamin D level in about a month and see if it is going up or stalled. I didn't realize sublingual bypassed the stomach, I'll see which of my vitamins I might be able to take that way.
    camas likes this.
  4. Ocean

    Ocean Senior Member

    Messages:
    1,176
    Likes:
    254
    U.S.
    Any tips about B12 and folate? I know these come up a lot on here, is there a certain form that is better to take? Any idea if the stomach acid supplements might help (Betaine)?

See more popular forum discussions.

Share This Page